Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 2, NWS Amarillo, TX

February 21, 200910 counties in Texas

NWS Amarillo, TX issued this high wind warning at Feb 21, 2009, 12:36 AM CST for 10 counties in Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2009, 12:36 AM CST (06:36 UTC)
Expired
Feb 21, 2009, 3:10 AM CST
In force
3 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 12:42 AM CSTNON-TSTM WND GST 605 Ene Hereford, TX
Feb 21, 12:46 AM CSTNON-TSTM WND GST 62Claude, TXSCHOOL NET REPORT
Feb 21, 12:59 AM CSTNON-TSTM WND GST 60Vega, TXSCHOOL NET REPORT
Feb 21, 1:14 AM CSTNON-TSTM WND GST 665 Nw Amarillo, TXDISCOVERY CENTER SCHOOL NET REPORT
Feb 21, 1:28 AM CSTNON-TSTM WND GST 70Samnorwood, TXSCHOOL NET REPORT
Feb 21, 1:30 AM CSTNON-TSTM WND GST 6217 Sse Claude, TXSCHOOL NET REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2009-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2009-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4989 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 210636
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1236 AM CST SAT FEB 21 2009

...HIGH WINDS ACROSS THE SOUTHERN TEXAS PANHANDLE...

.A VERY STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE SOUTHERN
TEXAS PANHANDLE EARLY THIS MORNING. STRONG WINDS HAVE DEVELOPED
RIGHT BEHIND THE COLD FRONT. THESE STRONG WINDS WILL LAST FOR 2 TO 3 HOURS.

TXZ011>020-211000-
/O.NEW.KAMA.HW.W.0002.090221T0636Z-090221T1000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
1236 AM CST SAT FEB 21 2009

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM CST EARLY THIS MORNING FOR
THE SOUTHERN TEXAS PANHANDLE.

STRONG NORTH WINDS GUSTING TO 60 AND 65 MILES AN HOUR WILL BE COMMON
THROUGH 4 AM BEHIND A STRONG COLD FRONT MOVING SOUTH ACROSS THE
SOUTHERN TEXAS PANHANDLE. WINDS WILL DECREASE INTO THE 20 TO 30 MILE
AN HOUR RANGE AFTER 4 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

GOEHRING
1 follow-up statement
000 
WWUS74 KAMA 210910
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
310 AM CST SAT FEB 21 2009

...HIGH WINDS HAVE DECREASED...

.SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE PANHANDLES
DECREASING THE PRESSURE GRADIENT.

TXZ011>020-211015-
/O.CAN.KAMA.HW.W.0002.000000T0000Z-090221T1000Z/
OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-
DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
310 AM CST SAT FEB 21 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH
WIND WARNING FOR THE SOUTHERN TEXAS PANHANDLE. 

NORTHERLY WINDS BEHIND A STRONG COLD FRONT WILL CONTINUE TO DECREASE THIS
MORNING.

$$

GOEHRING

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:41 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 20, 11:41 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 PM CST FRI FEB 20 2009

.AVIATION...
COLD FRONT CONTINUES TO DIVE ACROSS THE PANHANDLES THIS EVENING...
WITH VERY STRONG NORTHERLY WINDS IN ITS WAKE. SURFACE OBSERVATIONS AT
GUY AND DHT ALL READY REPORTING WINDS IN THE 30 KNOT RANGE WITH GUSTS
BETWEEN 40 AND 45 KNOTS AND BLOWING DUST. WENT AHEAD AND ISSUED AN
AVIATION WEATHER WARNING FOR KAMA UNTIL 2AM. WINDS SHOULD BEGIN TO
DIMINISH SOME A FEW HOURS AFTER FROPA...BUT STILL REMAIN AROUND 20
KNOTS. NEXT ISSUE OF CONCERN WILL BE THE POSSIBILITY OF LOW CLOUDS.
BUFKIT SOUNDINGS SHOW SOME LOW LEVEL MOISTURE EARLY IN THE MORNING...
BUT NOT CONFIDENT ENOUGH TO BRING IN MVFR CIGS...WILL ONLY MAINTAIN A
SCT 3000 DECK FOR NOW. WINDS SHOULD RETURN TO THE SOUTH AND SOUTHWEST
BY SATURDAY AFTERNOON...WITH SPEEDS LESS THAN 10 KNOTS AND GENERALLY
CLEAR SKIES.

TAB

&&

.PREV DISCUSSION... /ISSUED 1053 PM CST FRI FEB 20 2009/

UPDATE...
COLD FRONT RACING THRU FCST AREA WITH DECENT PRESSURE RISES BEHIND
IT. WINDS BLOWING PRETTY GOOD JUST BEHIND THE FRONT AND FOR A COUPLE
HOURS THEREAFTER. SOME LOCATIONS MAY HIT WIND ADVISORY CRITERIA
BRIEFLY BUT DECIDED NOT TO BLANKET AT THIS TIME SINCE DURATION EXPECTED
TO BE SHORT LIVED. UPDATED GRIDS OUT AS WELL AS ZONES.

ANDRADE

PREV DISCUSSION... /ISSUED 704 PM CST FRI FEB 20 2009/

UPDATE...
HAVE LET RED FLAG WARNING EXPIRE ON SCHEDULE THIS EVENING AS WINDS
HAVE DIMINISHED TO WELL BELOW CRITERIA. SFC COLD FRONT WILL PLOW THRU
FCST AREA THIS EVENING...AND WILL WATCH WINDS CLOSELY AS SPEEDS IN
SOME LOCATIONS MAY APPROACH WIND ADVISORY CRITERIA.

ANDRADE

PREV DISCUSSION... /ISSUED 548 PM CST FRI FEB 20 2009/

AVIATION...
A COLD FRONT WILL BE MOVING THROUGH THE PANHANDLES THIS EVENING...
BRINGING A WIND SHIFT TO ALL THREE TERMINALS. WIND SPEEDS SHOULD
INCREASE INTO THE 20 TO 25 KNOT RANGE WITH A FEW GUSTS APPROACHING 30
KNOTS...BEFORE DIMINISHING BY MID MORNING ON SATURDAY. THERE COULD BE
A BRIEF WINDOW OF SOME LOWER CLOUDS BEHIND THE FRONT...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS JUST YET. WILL CONTINUE TO
MONITOR THIS POSSIBILITY FOR THE 06Z TAF ISSUANCE. OTHERWISE...VFR
CONDITIONS WILL CONTINUE FOR NOW.

TAB

PREV DISCUSSION... /ISSUED 330 PM CST FRI FEB 20 2009/

DISCUSSION...
AFTERNOON WATER VAPOR IMAGERY OVERLAID WITH RUC UPPER ANALYSIS
INDICATES WEAK UPPER TROUGH OVER THE NORTHERN PLAINS WITH LOW
AMPLITUDE RIDGE BUILDING OVER THE WESTERN CONUS. AS A SURFACE LOW
OVER NORTHERN KS SLIDES SOUTHEAST THIS EVENING...A COLD FRONT
PUSHES THROUGH THE PANHANDLES TONIGHT. COMBO OF COLD ADVECTION
BEHIND THE FRONT AND STRENGTHENING PRESSURE GRADIENT WILL LEAD TO
WIND SPEEDS TO FURTHER INCREASE...ALTHOUGH THINK WINDS SHOULD STAY
BELOW WIND ADVISORY CRITERIA. LEANED TOWARD THE WARMEST MOS GUIDANCE
TONIGHT FOR LOWS GIVEN GUSTY WINDS AND HIGH CLOUDS OUT WEST
ADVANCING ACROSS THE AREA.

UPPER TROUGH DIGS INTO THE GREAT LAKES REGION SATURDAY AND STRENGTHENS
AS JET AXIS DIGS ON THE BACKSIDE OF THE TROUGH. MID/UPPER RIDGE
FURTHER AMPLIFIES IN RESPONSE WITH MORE ENHANCED NORTHWEST FLOW
ALOFT. SHOULD SEE WINDS DIMINISHING DURING THE DAY AS CANADIAN HIGH
PRESSURE SETTLES OVER THE CENTRAL PLAINS. NORTHERLY WINDS AHEAD OF
SURFACE RIDGE WILL LEAD TO COOLER TEMPS SATURDAY WITH HIGHS IN THE
UPPER 40S/LOWER 50S.

UPPER RIDGE FLATTENS AS IT MOVES EAST EARLY NEXT WEEK. SURFACE LEE-
SIDE TROUGH DEVELOPS ONCE AGAIN AND STRENGTHENS OVER THE WESTERN
HIGH PLAINS BEHIND DEPARTING RIDGE. THIS WILL INDUCE ANOTHER PERIOD
OF WARM AND DRY CONDITIONS. A WEAK SURFACE LOW WILL MOVE ACROSS THE
NORTHERN PLAINS TUESDAY AND DRAGS ANOTHER COLD FRONT THROUGH THE
AREA. HOWEVER SYSTEM LOOKS MOISTURE STARVED SO LEFT FORECAST DRY.
THUR-SAT PERIOD NOT CHANGED WITH TEMPS COOLING A LITTLE BY FRIDAY.

CLK

FIRE WEATHER...
WILL LET CURRENT RED FLAG WARNING CONTINUE UNTIL 7 PM CST AS
RELATIVE HUMIDITIES RECOVER TO ABOVE 20 PERCENT. WINDS SHOULD
DIMINISH SATURDAY AS CANADIAN HIGH PRESSURE BUILDS OVER THE CENTRAL
PLAINS. LIGHTER WINDS AND HIGHER RELATIVE HUMIDITY VALUES WILL
KEEP FIRE WEATHER CONCERNS LOW. HOWEVER 20 FOOT WINDS WILL INCREASE
AGAIN EARLY NEXT WEEK AND COMBINED WITH MINIMUM RELATIVE HUMIDITIES
GENERALLY BELOW 20 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER
CONDITIONS THROUGH MUCH OF NEXT WEEK.

CLK

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

10/02
Hazardous weather outlook, Feb 20, 7:23 PM CST, 5 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CST FRI FEB 20 2009

OKZ001>003-TXZ001>020-211200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
723 PM CST FRI FEB 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A COLD FRONT WILL MOVE THROUGH THE TEXAS AND OKLAHOMA PANHANDLES
TONIGHT...WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS BEHIND THE FRONT. THEREFORE...CAUTION IS ADVISED ON AREA LAKES
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOW RELATIVE HUMIDITIES COMBINED WITH DRY GRASSES AND STRONG WINDS
WILL CAUSE ELEVATED FIRE WEATHER CONDITIONS SUNDAY THROUGH THURSDAY
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:40 PM CSTFire Weather WatchAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more12 hr

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.